Tornadoes · United States · Mississippi · 2011

EF3 tornado, Daniel to Lorena, Mississippi, April 27, 2011

From Daniel to Lorena, this EF3 tornado ran 8.9 miles across Smith County on April 27, 2011, touching down at 4:27 PM CDT and reaching 440 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 27, 2011
Touchdown
4:27 PM CDT (21:27 UTC)
Lifted
4:38 PM CDT (21:38 UTC)
On the ground
11 minutes
Path length
8.9 miles (14.3 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$400,000
County
Smith County
Touchdown point
32.140, -89.691
Lift-off point
32.179, -89.547
Record number
1104271527-01

What the Weather Service recorded

A historic outbreak of tornadoes across the Ark-La-Miss began late on Tuesday, April 26th continuing into the early morning hours of Wednesday, April 27th. The event ramped up again during the early afternoon of April 27th continuing into the early evening. The activity on April 26th began as supercell thunderstorms producing large hail and tornadoes across northeast Texas and portions of Arkansas before evolving into a squall line as it moved east. This line of storms had multiple stages of evolution and moved across several states before dissipating. This line was very efficient in producing wind damage as it pushed east. More impressively, this line was responsible for 23 of the 32 tornadoes that occurred across the Ark-La-Miss during this event. Of those 23, 12 were rated as strong (EF2, EF3) tornadoes and had fairly long path lengths.||The atmosphere reloaded quickly Wednesday morning and became increasingly favorable for more severe storms by early afternoon. The driving force for the activity Wednesday afternoon was a potent shortwave and deep surface low that intensified during the day. The winds in the mid levels of the atmosphere increased to 80-100 mph helping to deepen the surface low further, which in turn caused the low level winds to become stronger. The wind shear caused by the turning of the winds from south near the surface to westerly aloft was at rare levels for late April over the Deep South. In addition, an abundance of low level moisture returned to the area in wake of the morning complex. Sunny skies during the morning interacted with the high levels of low level moisture eventually leading to a very unstable air mass by early afternoon. The result was an extremely rare mix of instability and wind shear. These ingredients, along with lift from a potent upper disturbance, ultimately led to the historic tornado outbreak of April 27, 2011.||By early afternoon, several discrete supercell thunderstorms were developing across central and eastern Mississippi. It did not take long for these storms to take on ���classic��� supercell structures and begin producing tornadoes. The first tornado of the afternoon started in Neshoba County on the north side of Philadelphia. This tornado ended up producing EF-5 damage and tracked for 29 miles across Neshoba, Kemper, Winston and Noxubee Counties. Through the rest of the afteroon multiple tornadoes developed, stemming from multiple supercell storms. Nearly all of the storms produced tornadoes, with many of them long track and significant. The other violent tornado to impact the Jackson, MS forecast area occurred across Smith, Jasper, and Clarke Counties. This tornado continued into Alabama and had a total path length of 124 miles across both states.||Loss of life during this historic event was staggering. Unfortunately, 321 people lost their lives making this the second deadliest tornado outbreak in U.S. history. The March 18, 1925 Tri-State tornado outbreak is first with 747 fatalities. This marks the first EF-5 tornado in Mississippi since the Candlestick Park tornado on May 3, 1966, and this marks the first time since statistics have been kept that two EF-5 tornadoes have been recorded on the same day in Mississippi, with the tornado in Smithville also rated as EF-5. Incredibly, 4 tornadoes had path lengths over 100 miles across the southern states during this event, and all 4 of these were rated either EF-4 or EF-5.

The tornado touched down near County Road 131 to the south of Polkville causing tree damage and moving two mobile homes off of their foundation. The tornado tracked to the northeast and caused major tree damage along County Road 559 to the east of Trenton. Two chicken houses were destroyed, a mobile home was destroyed, and a home had roof damage. An 18 wheeler cab and trailer was thrown about 300 yards. Maximum estimated wind speeds were 130 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS JAN issued a tornado warning for this county at 20:53 UTC, 34 minutes before the tornado touched down, in force until 21:45 UTC.

The county was under a tornado watch, issued at 16:05 UTC and running to 23:42 UTC.

Issued (UTC)ExpiredProductOffice
07:27 UTC13:00 UTCTornado WatchJAN
08:04 UTC08:45 UTCSevere Thunderstorm WarningJAN
08:46 UTC09:13 UTCSevere Thunderstorm WarningJAN
09:00 UTC00:00 UTCWind AdvisoryJAN
16:05 UTC23:42 UTCTornado WatchJAN
19:21 UTC20:15 UTCTornado WarningJAN
20:53 UTC21:45 UTCTornado WarningJAN
21:38 UTC22:45 UTCTornado WarningJAN
22:02 UTC23:00 UTCTornado WarningJAN
23:42 UTC01:56 UTCTornado WatchJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 27, 2:15 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 27, 2:15 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED APR 27 2011

...VOLATILE AND DANGEROUS TORNADO OUTBREAK EXPECTED THIS AFTERNOON...

.SHORT TERM... (TODAY THROUGH SATURDAY)...WILL FOCUS ON HIGHLY
UNSTABLE...HIGHLY SHEARED...VOLATILE ENVIRONMENT THAT WILL BE
CONDUCIVE FOR STRONG/VIOLENT LONG-TRACK TORNADOES...DAMAGING WINDS
UPWARDS OF 80 MPH...AND LARGE HAIL TO THE SIZE OF GOLFBALLS THIS
AFTERNOON AND EARLY EVENING ACROSS THE ARKLAMISS REGION. THE SEVERE
WEATHER RISK WILL END WITH THE PASSAGE OF A DRYLINE FROM WEST TO EAST
BY 8PM THIS EVENING.

AT THIS TIME...THERE ARE SEVERAL DISCRETE SUPERCELLS THAT HAVE HAD A
HISTORY OF PRODUCING DAMAGE AND STRONG RADAR-INDICATED ROTATION.
COVERAGE AND INTENSITY OF THESE SUPERCELLS IS EXPECTED TO INCREASE
ACROSS THE ARKLAMISS REGION AHEAD OF SURGING DRYLINE. PLEASE STAY
ALERT AS MULTIPLE ROUNDS OF DISCRETE SUPERCELLS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING.

LASTEST SPC MESOANALYSIS DEPICTS SBCAPE VALUES OF 3500-4000 J/KG
WITHIN AN AREA OF EXTREME LOW LVL SHEAR/0-1 SRH OF 350-450M2S2/ AND
DEEP LAYER SHEAR/0-6 KM OF 60-70KTS/. THESE PARAMETERS ARE FURTHER
SUPPORTED BY THE 18Z KJAN RAOB SOUNDING INDICATING ~3500 J/KG SBCAPE
AND 0-3 KM VALUES ~600M2S2. THESE PARAMETERS ARE BEING DRIVEN BY SFC
TEMPERATURES SOARING INTO THE MID 80S WITH SURFACE DEWPOINTS IN THE
LOW 70S SURGING NORTHWARD ON A SOUTH TO SOUTH-SOUTHWEST 40 TO 50 KT
LOW-LVL JET AND A STRONG 995MB SFC LOW TRAVERSING ARKANSAS THIS
AFTERNOON. THIS LOW-LVL JET COUPLED WITH NEARLY 60 KT H7 SOUTH-WEST
WINDS AND WESTERLY H5 WINDS OF 75-80 KT AND ON THE NOSE OF AN
INTRUDING 110 KT H25 JET MAX WILL CONTINUE TO ENHANCE DIVERGENCE AND
TILTING OF STORMS WHICH WILL INCREASE THEIR LONGEVITY AND STRENGTH
THROUGH THE AFTERNOON. KJAN VAD WIND PROFILES ALONG WITH 18Z JAN RAOB
SOUNDING INDICATE SOUTH TO SOUTHWEST WINDS AT THE SURFACE WHILE WINDS
REMAIN BACKED TO THE SOUTH AND SOUTHEAST ACROSS EAST MISSISSIPPI.
THUS...EASTERN AND NORTHERN MISSISSIPPI WILL BE THE MOST FAVORABLE
LOCATION FOR THE VIOLENT/STRONG LONG-TRACK TORNADOES.
HOWEVER...CENTRAL AND WESTERN MISSISSIPPI AND NORTHEAST LOUISIANA
WILL STILL HAVE AN ENHANCED RISK FOR STRONG TORNADOES...LARGE
HAIL..AND DAMAGING WINDS THROUGH THIS AFTERNOON.

OUTSIDE OF THE DANGEROUS AND VOLATILE SEVERE WEATHER EPISODE...SOUTH
WINDS OF 15 TO 20 MPH AND GUSTS UPWARDS OF 25 TO 30 MPH WILL OCCUR
AHEAD OF THE DRYLINE THIS AFTERNOON. WITH THE PASSAGE OF THE DRYLINE
THIS LATE AFTERNOON IN WESTERN AND CENTRAL AREAS...WINDS WILL SWITCH
QUICKLY TO THE WEST AND REMAIN GUSTY. A WIND ADVISORY WILL REMAIN IN
EFFECT THROUGH 7PM TONIGHT.

FOR THURSDAY THROUGH SATURDAY...MUCH QUIETER CONDITIONS WILL BE ON
TAP AS LOW PRESSURE RESPONSIBLE FOR SEVERE WEATHER TODAY WILL PULL
OFF TO THE GREAT LAKES AND DRIER AIR AND HIGHER PRESSURE NOSE IN
FROM THE SOUTHERN PLAINS BY THURSDAY AND SETTLE ACROSS THE REGION BY
LATE WEEK. ANTICIPATING MOSTLY CLEAR TO PARTLY CLOUDY SKIES THURSDAY
THROUGH SATURDAY WITH COMFORTABLE TEMPERATURES. UPDATED PRODUCTS ARE
OUT. /ALLEN/

&&

.PREV DISCUSSION... /ISSUED 1051 AM CDT WED APR 27 2011/

..SIGNIFICANT SEVERE STORMS AND TORNADO OUTBREAK EXPECTED THIS
AFTERNOON...

UPDATE...NOT MUCH HAS CHANGED WITH OUR THINKING AND THE OVERALL
EVOLUTION FOR TODAY. HOWEVER...THE DETAILS ARE BECOMING A BIT MORE
CLEAR BASED OFF LATEST HI-RES MODELS AND TRENDS WITH RADAR AND SAT
IMAGERY.

A VOLATILE SITUATION IS DEVELOPING WHICH LOOKS TO SUPPORT SEVERAL
SUPERCELL STORMS MOVING ACROSS THE CWA FROM LATE MORNING AND DURING
THE AFTERNOON. THE COMBINATION OF INSTABILITY AND LOW LEVEL SHEAR IS
OFF THE CHART AND AT LEVELS RARELY SEEN. EFFECTIVE SRH VALUES ARE
CURRENTLY 600-900 M2/S2 AND FORECAST TO REMAIN VERY HIGH AND WILL
LIKELY HOLD IN THE 300-600 M2/S2 RANGE IF NOT HIGHER. INSTABILITY
WILL BE QUITE HIGH AS WELL AND EXCEED 2500-3000 J/KG IF DEWPTS HOLD
AROUND 70. FORCING WILL BE INTENSE AND THERE WILL BE SOME CAPPING
MOVING IN FROM THE SW. THIS SHOULD KEEP CELLS DISCRETE AND
SUPERCELLULAR TODAY. DEEP LAYER SHEAR IS PUSHING 80 KTS AND COULD GET
HIGHER AS A 100KT MID LEVEL JET CORE PUNCHES INTO THE REGION IN A FEW
HRS.

EVOLVING SUPERCELLS IS THIS EXTREME ENVIRONMENT IS BAD NEWS. THERE
WILL LIKELY BE SEVERAL STRONG TORNADOES WITH A VIOLENT TORNADO
POSSIBLE. CURRENT SIGTOR PARAMETERS (10-12) AND 0-1KM EHI VALUES (9-12)
ARE EXTREME ABOUT AS CLASSIC AND SIGNIFICANT OF A SETUP AS THEY COME.
STORMS WILL MOVE QUICKLY NE IN THE FAST DEEP LAYER FLOW AND STORMS
SHOULD AVG 50-60 MPH. THIS SETUP WILL ALSO SUPPORT LONG LIVED
SUPERCELLS AND LONG TRACKED TORNADOES. I CAN'T STRESS ENOUGH HOW
DANGEROUS A SITUATION THIS APPEARS. OUR SAVING GRACE WOULD BE IF
STORM MODE SOME HOW BECOMES MORE LINEAR...BUT ALL HI-RES GUID
SUPPORTS DISCRETE CELLS. IN ADDITION TO TORNADOES...VERY LARGE HAIL
WILL BE POSSIBLE ALONG WITH DMG WINDS OF 60-80 MPH.

TIMING WILL BE FROM NOON TO 7 PM WITH A STEADY EASTWARD PROGRESSION
TO THE ACTIVITY DURING THE AFTERNOON. BASED OFF STORM
INITIATION...MESOCYCLONE MATURITY...AND STORM PROPAGATION...THE AREA
AT GREATEST RISK FOR STRONG/VIOLENT TORNADOES LOOKS TO EXIST WITHIN A
ZONE FROM GREENWOOD TO VICKSBURG TO LAUREL AND POINTS E/N OF THAT
LINE. AREAS OUTSIDE THAT WILL HAVE THE POTENTIAL FOR HIGH END SVR
STORMS AS WELL...BUT THAT AREA HAS THE GREATEST OVERLAP OF ALL
PARAMETERS.

OUTSIDE THE SVR STORMS...FLASH FLOODING IS STILL A POSSIBILITY ACROSS
THE NORTH. RAINFALL FROM LAST NIGHTS COMPLEX HAS SET THE STAGE AND
ANY ADDITIONAL ACTIVITY TODAY COULD CAUSE FLOODING ISSUES IF TRAINING
OCCURS. AS THE AREA WARMS THIS MORNING...VERY STRONG WINDS WILL MIX
DOWN AND CAUSE WINDY CONDITIONS...GUSTS TO 30-40 MPH WILL BE
POSSIBLE. AS THE DRY LINE ENTERS THE W/NW...WINDS COULD POTENTIALLY
GET STRONGER AND GUST TO 50 MPH. /CME/

&&

.AVIATION...
DANGEROUS FLYING WEATHER IS EXPECTED OVER THE NEXT 12-18
HOURS AS ANOTHER ROUND OF SEVERE TSRA(LARGE HAIL/SEVERE TURBULENCE/
WIND SHEAR)IMPACT THE ARKLAMISS.  SCATTERED TO NUMEROUS TSRA WILL
BEGIN IMPACTING THE REGION 19-23Z AS A FRONTAL BOUNDARY CROSSES LA AND
MOVES INTO WRN MS BY 00Z FROM THE WEST. PREVAILING VFR CONDITIONS
WILL PERSIST OUTSIDE OF CONVECTION WITH GUSTY S WINDS OF 20-35KTS
THIS AFTN INTO THIS EVENING UNTIL THE FROPA WHEN WNW FLOW TAKES OVER
AND WINDS DIMINISH TO 10-25KTS. DRYING AIR MASS LATER TONIGHT WILL
LEAD TO A COUPLE OF VFR CLEAR DAYS TO FOLLOW./40/ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       51  74  48  82 /  13   0   0   0
MERIDIAN      52  74  44  80 /  47   0   0   0
VICKSBURG     50  76  46  82 /  14   0   0   0
HATTIESBURG   55  77  45  84 /  34   0   0   0
NATCHEZ       50  75  44  83 /  14   0   0   0
GREENVILLE    50  73  48  82 /  11   0   0   0
GREENWOOD     50  73  48  81 /  12   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>044-047>049.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007>009-
     015-016-023-025.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&

ALLEN/CME/40
Hazardous weather outlook, Apr 27, 11:22 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT WED APR 27 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281630-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1122 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THE POTENTIAL FOR AN OUTBREAK OF SIGNIFICANT SEVERE STORMS AND
TORNADOES APPEARS LIKELY THIS AFTERNOON ACROSS THE ENTIRE AREA.
LARGE HAIL TO THE SIZE OF GOLF BALLS OR LARGER AND DAMAGING WIND
GUSTS FROM 60 TO 80 MPH WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR
LONG TRACK...STRONG TO VIOLENT TORNADOES. THE AREA WITH THE GREATEST
RISK OF STRONG TO VIOLENT TORNADOES WILL BE EAST AND NORTH OF A LINE
FROM GREENWOOD TO VICKSBURG TO LAUREL MS. THE TIMING APPEARS TO BE
FROM NOON TO 7PM WITH A STEADY EASTWARD PROGRESSION OF THE ACTIVITY
ACROSS THE AREA THROUGH THE AFTERNOON HOURS.

THIS IS A VERY DANGEROUS SITUATION SO PLEASE CONTINUE TO MONITOR THE
LATEST WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

In the hours before

Local storm report, Apr 27, 3:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     DOWNBURST        4 E NANIH WAIYA         32.92N 88.89W
04/27/2011                   KEMPER             MS   BROADCAST MEDIA

            EXTENSIVE DAMAGE...MOBILE HOMES DAMAGED OR
            DESTROYED...LARGE NUMBERS OF TREES DOWN PREVENTING
            EMERGENCY WORKERS FROM GETTING INTO AREA. UNKNOWN NUMBER
            OF INJURIES.

&&
Local storm report, Apr 27, 3:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             FLORENCE                32.15N 90.13W
04/27/2011  E1.75 INCH       RANKIN             MS   PUBLIC

            SOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER.

&&

BK
Local storm report, Apr 27, 3:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 E NANIH WAIYA         32.92N 88.89W
04/27/2011                   KEMPER             MS   BROADCAST MEDIA

            EXTENSIVE DAMAGE...MOBILE HOMES DAMAGED OR
            DESTROYED...LARGE NUMBERS OF TREES DOWN PREVENTING
            EMERGENCY WORKERS FROM GETTING INTO AREA. UNKNOWN NUMBER
            OF INJURIES.

0330 PM     HAIL             TERRY                   32.10N 90.30W
04/27/2011  E1.75 INCH       HINDS              MS   BROADCAST MEDIA

0347 PM     HAIL             FLORENCE                32.15N 90.13W
04/27/2011  E1.75 INCH       RANKIN             MS   PUBLIC

            SOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER.

&&
Local storm report, Apr 27, 3:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             FLORENCE                32.15N 90.13W
04/27/2011  E2.50 INCH       RANKIN             MS   BROADCAST MEDIA

0350 PM     HAIL             STAR                    32.09N 90.05W
04/27/2011  E1.75 INCH       RANKIN             MS   BROADCAST MEDIA

&&
Local storm report, Apr 27, 4:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          4 E NANIH WAIYA         32.92N 88.89W
04/27/2011                   KEMPER             MS   BROADCAST MEDIA

            *** 3 FATAL *** UPDATE...EXTENSIVE DAMAGE...MOBILE HOMES
            DAMAGED OR DESTROYED...LARGE NUMBERS OF TREES DOWN
            PREVENTING EMERGENCY WORKERS FROM GETTING INTO AREA.
            MEDIA REPORTS THAT KEMPER COUNTY SO CONFIRMS 3 FATALITIES
            IN AREA.

&&
Local storm report, Apr 27, 4:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     7 NNW HESTERVILLE       33.25N 89.69W
04/27/2011                   ATTALA             MS   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 3122

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

9.5 hours before the tornado, 47 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 890 joules per kilogram, CIN -102, lifted condensation level 609 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 449 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-102 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
786 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.2
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

2.5 hours after it, 47 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1732 joules per kilogram, CIN -14, lifted condensation level 1210 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
3998 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 37 km away, was scanning. The volume nearest the touchdown began at 21:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:50 UTCHAIL 2.5FlorenceRankin, MS
20:27 UTCTORNADO 34 S PolkvilleSmith, MSTORNADO RATED EF3 WITH MAXIMUM WIND SPEED OF 130 MPH...PATH LENGTH OF 8.2 MILES AND PATH WIDTH OF ONE QUARTER MILE MOVING FROM 3.6 MILES SOUTH OF POLKVILLE TO 2.6 MILES NORTH OF BURNS...IT CAUSED MAJOR TREE DAMAGE...DEST
20:30 UTCHAIL 1.75TerryHinds, MS
20:45 UTCHAIL 2.5FlorenceRankin, MS
20:47 UTCHAIL 1.75FlorenceRankin, MSSOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER.
20:50 UTCHAIL 1.75StarRankin, MS
21:22 UTCHAIL 2.75PolkvilleSmith, MS
21:27 UTCTORNADO 34 S PolkvilleSmith, MSTORNADO RATED EF3 WITH MAXIMUM WIND SPEED OF 130 MPH...PATH LENGTH OF 8.2 MILES AND PATH WIDTH OF ONE QUARTER MILE MOVING FROM 3.6 MILES SOUTH OF POLKVILLE TO 2.6 MILES NORTH OF BURNS...IT CAUSED MAJOR TREE DAMAGE...DEST
21:30 UTCHAIL 1.756 E PolkvilleSmith, MSGOLF BALL HAIL IN THE TRENTON COMMUNITY
21:33 UTCTORNADO4 Wnw BurnsSmith, MSEM REPORTS TORNADO ON THE GROUND AT INTERSECTION OF STATE HWY 481 AND COUNTY ROAD 503...DEBRIS BALL ON RADAR IN SAME LOCATION
21:40 UTCTORNADO5 Nne BurnsSmith, MSFIRE DEPTS REPORTS TOUCHDOWN NEAR LORENA COMMUNITY
22:08 UTCTORNADO 32 S NewtonNewton, MSTORNADO RATED EF3 WITH MAXIMUM WINDS 145 MPH...PATH LENGTH 11 MILES PATH WIDTH 0.25 MILE..MOVING FROM 2 SOUTH OF NEWTON TO 2 NORTH OF HICKORY...LIFTED UP THE END OF A CONCRETE BRIDGE ON HIGHWAY 15...CAUSED MAJOR TREE DAM
22:12 UTCTORNADONewtonNewton, MSWTOK REPORTS VIEWING A LARGE TORNADO ON THEIR SKYCAM ENTERING NEWTON
22:18 UTCTORNADO2 Wnw HickoryNewton, MSSEVERAL HOUSES DAMAGED...ROOFS TORN OFF...SIGNIFICANT TREE DAMAGE WITH TREES UPROOTED AND SNAPPED
22:20 UTCTORNADO2 Nw HickoryNewton, MSTORNADO CROSSED INTERSTATE 20 NEAR HICKORY EXIT. TRAILER DESTROYED AND DEBRIS FALLING FROM SKY.
22:42 UTCTORNADO 41 Ese RaleighSmith, MS*** 6 FATAL, 35 INJ *** TORNADO RATED EF4 WITH MAXIMUM WINDS OF 175 MPH...PATH LENGTH OF 65 MILES AND PATH WIDTH OF 0.6 MILES...MOVING FROM 1 ESE RALEIGH IN SMITH COUNTY ACROSS JASPER AND CLARKE COUNTIES TO STATE LINE...
22:42 UTCTORNADO1 Ese RaleighSmith, MSTORNADO RATED EF4 WITH MAXIMUM WINDS OF 175 MPH...PATH LENGTH OF 65 MILES AND PATH WIDTH OF 0.6 MILES...MOVING FROM 1 ESE RALEIGH IN SMITH COUNTY ACROSS JASPER AND CLARKE COUNTIES TO STATE LINE...MASSIVE TREE AND STRUCTU
22:50 UTCTORNADO5 S PinevilleSmith, MSTORNADO REPORTED WITH EXTENSIVE TREE DAMAGE...EMERGENCY CREWS HAVING DIFFICULTY GETTING INTO THE AREA
23:03 UTCTORNADO5 Nnw TurnervilleJasper, MSTORNADO MOVED THROUGH AREA CAUSING SIGNIFICANT DAMAGE AND INJURIES
23:21 UTCTORNADORose HillJasper, MSAT LEAST ONE HOUSE DESTROYED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.